Colorado, 2005

Hail in Colorado, May 23, 2005

May 23, 2005 · NWS BOU · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 23, 2:30 AM MST, 14 hours 17 minutes earlier.

Area forecast discussion, May 23, 2:30 AM MST, 14 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
330 AM MDT TUE MAY 23 2005

.SHORT TERM...A FAVORABLE ENVIRONMENT FOR SEVERE THUNDERSTORMS TODAY
BUT HARD TO TELL JUST HOW THE MESOSCALE FEATURES WILL PLAY OUT THIS
AFTERNOON AND EVENING. SURFACE FRONT IS POORLY DEFINED AT PRESENT...
A SHALLOW BOUNDARY DROPPED AS FAR SOUTH AS DENVER BUT THIS IS
WASHING OUT. RIBBON OF LIFT IS EASY TO FIND WITH THE CLOUD AND
SHOWER BAND FROM CENTRAL UTAH ALONG THE NORTHERN COLORADO BORDER.
THIS LOOKS TO BE LIFTING SLIGHTLY NORTH AND THE LOW LEVEL WINDS SEEM
TO BE RESPONDING TO FOCUS CONVERGENCE UNDER THIS BAND. IF THIS
CONTINUES AS I EXPECT IT WILL...THIS WILL BRING EAST TO SOUTHEAST
LOW LEVEL WINDS OVER NORTHEAST COLORADO MOST OF THE DAY...KEEPING A
MOIST AIRMASS AND ALLOWING THE SUN TO HEAT IT. TEMPS IN THE LOW TO
MID 80S WITH DEW POINTS IN THE LOWER 50S LOOKS REASONABLE FOR THE
AFTERNOON. THIS GIVES CAPES IN THE 2000-3000 J/KG RANGE. SHEAR
INCREASES A BIT WITH TIME...PLENTY FOR TILTING STORMS BUT MARGINAL
FOR SUPERCELLS AT FIRST. SHEAR IS ALSO PRETTY LINEAR TO BEGIN
WITH...THOUGH HELICITY INCREASES WITH SOUTH WINDS TOWARD THE
SOUTHEASTERN PART OF OUR AREA BY EVENING AND ANY STORMS THAT START
TO TRACK RIGHT SHOULD GENERATE SUPERCELL DYNAMICS. SO THERE APPEARS
TO BE A SUBSTANTIAL THREAT OF LARGE HAIL...WITH A BETTER THREAT OF
DAMAGING WINDS AND TORNADOES LATER ON. AS FOR TIMING AND
PLACEMENT...FRONTOGENESIS LOOKS TO BE TO OUR NORTH AT FIRST...MODELS
WANT TO GENERATE AN AREA OF EAST WINDS AHEAD OF THE FRONT WHICH
COMPLICATES THINGS. IF WE HAVE ONE WELL DEFINED FRONT THE FOCUS WILL
BE OBVIOUS...SHIFTING FROM THE CHEYENNE RIDGE TOWARD THE SE IN THE
LATE AFTERNOON/EVENING.  IF THE MODEL WINDS ARE RIGHT...THE STORMS
COULD START ABOUT ANYWHERE THOUGH TERRAIN WILL BE MORE LIKELY.
SIGNIFICANT WARMING REQUIRED SO PROBABLY NOT MUCH UNTIL MID
AFTERNOON...BUT SHORTWAVE ENHANCEMENT NOW AROUND VERNAL UTAH APPEARS
TIMED FOR MID AFTERNOON SO THAT POINTS TO MORE OF AN AFTERNOON
EVENT.

TROUBLES TONIGHT AS THE NAM STAYS DRY AND THE GFS GENERATES A NICE
AREA OF OVERRUNNING PRECIPITATION WITH SOME UPSLOPE UNDERNEATH IT
AFTER MIDNIGHT. HAVE MY DOUBTS BUT RAISED POPS TONIGHT TO ACCOUNT
FOR THIS POSSIBILITY.

.LONG TERM...WESTERLY FLOW ALOFT IS EXPECTED WEDNESDAY...THEN
NORTHWESTERLY WEDNESDAY NIGHT THROUGH THURSDAY NIGHT.  A PRETTY
DECENT UPPER TROUGH TO OUR NORTH WILL ALLOW A COLD SURGE AND SOME
UPSLOPE TO GET IN HERE BY EARLY WEDNESDAY MORNING.  THE QG VERTICAL
VELOCITY FIELDS SHOW MAINLY DOWNWARD MOVING AIR FOR THE FORECAST
AREA WEDNESDAY...WEDNESDAY NIGHT...AND THURSDAY.   THE BOUNDARY
LAYER FLOW IS UPSLOPE TO THE DIVIDE ON WEDNESDAY INTO WEDNESDAY
EVENING.  THEN THE DIURNAL TRENDS TAKE OVER.  WEAK EASTERLY FLOW IS
PROGGED THURSDAY.  MOISTURE-WISE...THE ONLY DECENT MOISTURE IS IN
THE LOWER AND MID LEVELS OVER THE PLAINS AND FOOTHILLS THROUGH THE
PERIOD.  GOOD SATURATION IS PROGGED FORM ABOUT 700 MB AND BLOW ON
WEDNESDAY AND WEDNESDAY EVENING.  THEN THERE A DECENT BATCH AROUND
700 MB ON THURSDAY. A STRONG CAP IN THE LOWER AND MID LEVELS IS
INDICATED ON THE CROSS SECTIONS/SOUNDINGS WEDNESDAY.  THERE IS ALSO
A PRETTY STRONG MID LEVEL CAP ON THURSDAY.  THERE IS VERY LITTLE TO
NO CAPE PROGGED LATE DAY WEDNESDAY OR LATE DAY THURSDAY FOR THE
FORECAST AREA.  THE QPF GRIDS SHOW VERY LIMITED RAINFALL WEDNESDAY
AND NEARLY NOTHING ON THURSDAY.  WILL GO WITH MINIMAL POPS AT BEST.
FOR TEMPERATURES...BOTH MODELS ARE STILL SHOWING A SIGNIFICANT
COOL-OFF FOR WEDNESDAYS HIGHS.  THE ETA STILL SEEMS TO COOL.  ON
THURSDAY HIGHS WARM A BIT...BUT STILL BELOW SEASONAL NORMALS.  NO
CHANGE TO DAYS FRIDAY THROUGH MONDAY.

&&

.BOU...NONE.

&&

GIMMESTAD/KOOPMEINERS
Hazardous weather outlook, May 23, 9:45 AM MST, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1045 AM MDT MON MAY 23 2005

COZ030>051-241200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1045 AM MDT MON MAY 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE
EASTERN SLOPES OF THE MOUNTAINS AND SPREAD TO THE EAST OVER THE
URBAN CORRIDOR AND HIGH PLAINS DURING THE AFTERNOON.  AS THE
STORMS MOVE INTO A MORE FAVORABLE ENVIRONMENT TO THE EAST OF THE
URBAN CORRIDOR...A FEW OF THE STORMS MAY BECOME SEVERE AND PRODUCE
LARGE HAIL AND DAMAGING WINDS DURING THE LATE AFTERNOON AND
EVENING.  ADEQUATE SHEAR WILL BE PRESENT FOR POSSIBLE TORNADO
FORMATION.  THE STORMS WILL CONTINUE THROUGH THE LATE EVENING NEAR
THE NORTHEASTERN BORDER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A GOOD CHANCE OF THUNDERSTORMS IS EXPECTED ON TUESDAY WITH
CONDITIONS MORE FAVORABLE FOR SEVERE THUNDERSTORMS OVER MUCH OF
NORTHEAST COLORADO.  A COOLER AND MORE STABLE AIRMASS WILL BE OVER
NORTHEAST COLORADO ON WEDNESDAY BEHIND A COLD FRONT WHICH MAY HINDER
THUNDERSTORM DEVELOPMENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND INTO THE
EVENING.

GARD/COOPER

In the hours before

Local storm report, May 23, 4:47 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
547 PM MDT MON MAY 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     HAIL             13 E ELBA               39.93N 102.93W
05/23/2005  1.00 INCH        WASHINGTON         CO   TRAINED SPOTTER

&&

RAY

The radar

The Goodland radar (KGLD), 122 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Washington

When
May 23, 4:47 PM MST
Where
Washington County, 13 mi E of Elba
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.917, -102.933

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452845.